Rational Parameterizations Approach for Solving Equations in Some Dynamical Systems Problems


We show how the use of rational parameterizations facilitates the study of the number of solutions of many systems of equations involving polynomials and square roots of polynomials. We illustrate the effectiveness of this approach, applying it to several problems appearing in the study of some dynamical systems. Our examples include Abelian integrals, Melnikov functions and a couple of questions in Celestial Mechanics: the computation of some relative equilibria and the study of some central configurations.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    Abhyankar, S.S.: What is the difference between a parabola and a hyperbola? Math. Intel. 10(4), 36–43 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Abhyankar, S.S., Bajaj, C.L.: Automatic parameterization of rational curves and surfaces. III. Algebraic plane curves. Comput. Aided Geom. Des. 5(4), 309–321 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Alfaro, F., Pérez-Chavela, E.: Families of continua of central configurations in charged problems. Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal. 9(4), 463–475 (2002)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Álvarez-Ramírez, M., Llibre, J.: The symmetric central configurations of the 4-body problem with masses \(m_1=m_2\ne m_3=m_4\). Appl. Math. Comput. 219, 5996–6001 (2013)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Arnold, H.A.: The crossed ladders. Math. Mag. 29(3), 153–154 (1956)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Arredondo, J.A., Pérez-Chavela, E., Stoica, C.: Dynamics in the Schwarzschild isosceles three body problem. J. Nonlinear Sci. 24(6), 997–1032 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Bernat, J., Llibre, J., Pérez-Chavela, E.: On the planar central configurations of the 4-body problem with three equal masses. Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal. 16(1), 1–13 (2009)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Christopher, C., Li, C.: Limit Cycles of Differential Equations. Advanced Courses in Mathematics. CRM Barcelona. Birkhäuser Verlag, Basel (2007)

    Google Scholar 

  9. 9.

    Coll, B., Gasull, A., Prohens, R.: Periodic orbits for perturbed non-autonomous differential equations. Bull. Sci. Math. 136(7), 803–819 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Cukierman, F.: Notas sobre integrales abelianas. Spanish, Notes of the course Geometría Algebraica, Escuela de Matemática de América Latina y el Caribe EMALCA, Perú. http://mate.dm.uba.ar/~fcukier/pdfs/IntegralesAbelianas.pdf (2008). Accessed 22 Nov 2018

  11. 11.

    Ferragut, A., García-Saldaña, J.D., Gasull, A.: Detection of special curves via the double resultant. Qual. Theory Dyn. Syst. 16(1), 101–117 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    García-Saldaña, J.D., Gasull, A., Giacomini, H.: Bifurcation values for a family of planar vector fields of degree five. Discrete Contin. Dyn. Syst. 35(2), 669–701 (2015)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Gardner, M.: Mathematical circus. MAA Spectrum. Mathematical Association of America, Washington, DC (1992). More puzzles, games, paradoxes, and other mathematical entertainments from Scientific American, Revised reprint of the 1981 edition, With a preface by Donald Knuth

  14. 14.

    Gasull, A., Lázaro, J.T., Torregrosa, J.: On the Chebyshev property for a new family of functions. J. Math. Anal. Appl. 387(2), 631–644 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Gasull, A., Tomás Lázaro, J., Torregrosa, J.: Upper bounds for the number of zeroes for some Abelian integrals. Nonlinear Anal. 75(13), 5169–5179 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Gelfand, I.M., Kapranov, M.M., Zelevinsky, A.V.: Discriminants, Resultants, and Multidimensional Determinants. Mathematics: Theory and Applications. Birkhäuser Boston Inc, Boston (1994)

    Google Scholar 

  17. 17.

    Jeffrey, D.J., Rich, A.D.: Computer Algebra Systems: A Practical Guide, Chapter Simplifying Square Roots of Square Roots by Denesting, p. p. xvi+436. Wiley, Chichester (1999)

    Google Scholar 

  18. 18.

    Leandro, E.S.G.: Finiteness and bifurcations of some symmetrical classes of central configurations. Arch. Ration. Mech. Anal. 167(2), 147–177 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Moeckel, R.: On central configurations. Math. Z. 205(4), 499–517 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Schicho, J.: Rational parametrization of surfaces. J. Symb. Comput. 26(1), 1–29 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Sendra, J.R., Winkler, F., Pérez-Díaz, S.: Rational Algebraic Curves, A Computer Algebra Approach. Algorithms and Computation in Mathematics, vol. vol, p. 22. Springer, Berlin (2008)

    Google Scholar 

  22. 22.

    Shi, J., Xie, Z.: Classification of four-body central configurations with three equal masses. J. Math. Anal. Appl. 363(2), 512–524 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Sturmfels, B.: Solving systems of polynomial equations, volume 97 of CBMS Regional Conference Series in Mathematics. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI (2002)

Download references


This work has received funding from the Ministerio de Economía, Industria y Competitividad - Agencia Estatal de Investigación (Grants MTM2015-65715-P and MTM2016-77278-P (FEDER)), the Agència de Gestió d’Ajuts Universitaris i de Recerca (Grants 2017 SGR 1049 and 2017 SGR 1617).

Author information



Corresponding author

Correspondence to Joan Torregrosa.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gasull, A., Lázaro, J.T. & Torregrosa, J. Rational Parameterizations Approach for Solving Equations in Some Dynamical Systems Problems. Qual. Theory Dyn. Syst. 18, 583–602 (2019). https://doi.org/10.1007/s12346-018-0300-5

Download citation


  • Bifurcation
  • Resultant
  • Rational parameterization
  • Abelian integral
  • Poincaré–Melnikov–Pontryagin function
  • Relative equilibria
  • Central configuration

Mathematics Subject Classification

  • Primary: 34C23
  • Secondary: 13P15
  • 14E05
  • 34C08
  • 37N05